Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Pueblo, CO

July 10, 2006Las Animas County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 10, 2006, 4:49 PM MDT for Las Animas County, Colorado. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 4:49 PM MDT (22:49 UTC)
Expired
Jul 10, 2006, 6:45 PM MDT
In force
116 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPUB 102251
FFWPUB
COC071-110045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAURICIO CANYON BURN SCAR...
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 645 PM MDT...

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A STORM OVER THE MAURICIO CANYON BURN SCAR IN 
  WEST CENTRAL LAS ANIMAS COUNTY...OR ABOUT 19 MILES NORTHWEST OF 
  TRINIDAD...MOVING SOUTH AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL   
  AREAS OF LAS ANIMAS COUNTY.

DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF ONE TO ONE AND A HALF 
INCHES HAVE OCCURRED OVER THE MAURICIO CANYON BURN SCAR...AND 
ADDITIONAL RAINFALL OF AROUND AN INCH IS EXPECTED IN THAT AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH
FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF
ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A
MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR
BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING
ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER.

LAT...LON 3733 10485 3734 10472 3741 10473 3740 10485

$$
1 follow-up statement
000 
WGUS75 KPUB 102358
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
556 PM MDT MON JUL 10 2006

COC071-110006-
LAS ANIMAS CO-
556 PM MDT MON JUL 10 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL LAS
ANIMAS COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE MAURICIO CANYON BURN SCAR AREA. 
OCCASIONAL LIGHT TO MODERATE RAIN IS STILL POSSIBLE THIS EVENING AS 
THUNDERSTORMS DEVELOP AND MOVE OFF THE SANGRE DE CRISTO MOUNTAINS. 

WATER LEVELS ACROSS THE REGION ARE STILL RUNNING HIGH. PLEASE USE 
CAUTION IN AND NEAR STREAMS AND ARROYOS. BE ALERT FOR PONDING OF 
WATER ON ROADWAYS.

LAT...LON 3733 10485 3734 10472 3741 10473 3740 10485

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:18 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 2:18 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT MON JUL 10 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERNS ARE HEAVY RAIN POTENTIAL AND PCPN CHANCES.  UPR TROF
IS MOVING ACRS THE STATE TODAY. DEW POINT TEMPS TODAY ARE STILL
HIGH...IN THE 50S AND LOWER 60S ACRS THE ERN AREAS. HOWEVER...ALOFT
THINGS ARE A LITTLE DRIER AND THUS CONVECTION HAS BEEN A LITTLE
SLOWER TO DEVELOP AND THE COVERAGE IS MUCH LESS.  WL GO WITH SCT
POPS MOST AREAS THIS EVENING.  THE AIR MASS OVR THE AREA IS STILL
MOIST ENOUGH THAT HEAVY RAIN IS AGAIN POSSIBLE.  HOWEVER THE WRLY
UPR FLOW IS A LITTLE STRONGER TODAY AND STORMS COULD MOVE A LITTLE
FASTER AND THUS POSSIBLY REDUCING THE CHANCES FOR FLASH FLOODING.
AS FOR FLOODING ON THE ARKANSAS RIVER...RECENT HEAVY RAINS AND
RELEASES FROM THE PUEBLO DAM PUSHED THE RIVER ABOVE FLOOD STAGE AT
AVONDALE...BUT THE RIVER GAUGE AT AVONDALE NOW INDICATES THE RIVER
IS JUST STARTING TO DROP BELOW FLOOD STAGE.  AT LA JUNTA...THE RIVER
IS FORECAST TO CREST AT FLOOD STAGE TOMORROW EVENING. SHOULD SEE
MOST OF THE PCPN END BY LATE NIGHT ACRS THE AREA.  OVERNIGHT AN UPR
RIDGE WL BUILD OVR THE AREA. FOR TUE SPECIFIC HUMIDITIES DROP A
LITTLE MORE...AND DEW POINTS WL ALSO BE LOWER...IN THE 40S AND LOWER
50S.  WITH THE RIDGE BUILDING...TEMPS AT 700MB WARM A COUPLE
DEGREES. THERE WILL STILL BE ENOUGH MSTR AND INSTABILITY ON TUE FOR
AT LEAST ISOLD SHOWERS AND THUNDERSTORMS...ESPECIALLY OVR THE MTS
AND NEARBY LOWER ELEVATIONS. 28

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...OUT OF THE FLOOD AND INTO THE FLAME...

THE UPPER RIDGE WILL TAKE ITS TIME REBUILDING...AS A FAIRLY STRONG
NORTHERN JET MOVES THROUGH THE PAC NW DURING THE NEXT SEVERAL DAYS.
NAM/WRF BRINGS A SHORTWAVE TROUGH THROUGH SW KS WED NI-THU
MORN...LEADING TO MODERATE QPF OVER THE SE PLAINS. GFS AND CANADIAN
ALSO HAVE THIS FEATURE...BUT IT IS CONSIDERABLY WEAKER...AND MUCH
FURTHER TO THE EAST IN THE GFS SOLUTION. WILL HAVE TO WATCH MODEL
TRENDS FOR THIS TIME FRAME...BUT FOR NOW LOOKS LIKE PRETTY LOW POPS
ARE WARRANTED.

MAIN STORY FOR THE EXTENDED WILL BE THE RETURN OF HOT AND DRY WEATHER
FOR SE CO. LATEST GFS HAS COME AROUND TO THE ECMWF SOLUTION OF
STRONG RIDGE BUILDING OVER THE S PLAINS. UPPER HIGH LOOKS TO BE
ANCHORED OVER CO BY THE END OF THE WEEK. H7 TEMPS OF 20+ DEG CELSIUS
APPEAR OVER THE WEEKEND...LEADING TO MOS PROJECTIONS OF 100+ DEGREES
FOR THE ARKANSAS VLLY SAT AND SUN. DRIEST AIR WILL REMAIN TO N AND
W...SO WILL SEE JUST ENOUGH MID LEVEL MOISTURE UNDER THE RIDGE TO
KEEP LOW DIURNAL MTN POPS GOING THROUGH THE EXTENDED. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

28/44
Hazardous weather outlook, Jul 10, 6:58 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT MON JUL 10 2006

COZ058>089-093>099-111300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE OVER
THE SOUTHEAST COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON INTO THIS EVENING.
ADDITIONAL RAINFALL ACCUMULATIONS AROUND 1 INCH WILL BE POSSIBLE IN
THIS AREA FROM THIS AFTERNOON INTO THIS EVENING.  IN AREAS OF MORE
INTENSE THUNDERSTORM ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS
WILL BE POSSIBLE.  THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED
SOILS FROM RECENT HEAVY PRECIPITATION...COULD RESULT IN LOCALIZED
FLOODING AND FLASH FLOODING PROBLEMS ACROSS SOUTHEAST COLORADO THIS
AFTERNOON INTO THIS EVENING.

WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN
RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO
LOCALIZED FLOOD AND FLASH FLOOD PROBLEMS THIS AFTERNOON INTO THIS
EVENING.

ALSO...AS INCREASED SURFACE HEATING COMBINES WITH ADEQUATE
ATMOSPHERIC MOISTURE...AN UPPER LEVEL DISTURBANCE AND A UPPER LEVEL
JET...A FEW SEVERE THUNDERSTORMS WILL BECOME POSSIBLE FROM THIS
AFTERNOON INTO THIS EVENING...ESPECIALLY OVER SECTIONS OF THE I-25
CORRIDOR AND THE SOUTHEAST COLORADO PLAINS.  IN ADDITION TO HEAVY
RAIN...THE MAIN THREATS FROM THESE THUNDERSTORMS IF THEY DO DEVELOP
WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...WIND GUSTS AROUND 60
MPH...HAZARDOUS LIGHTNING AND EVEN AN ISOLATED TORNADO.

PAY CLOSE ATTENTION TO WEATHER CONDITIONS THIS AFTERNOON AND THIS
EVENING.  STAY TUNED TO NOAA WEATHER RADIO...THE LOCAL MEDIA...OR
MONITOR THE INTERNET FOR THE MOST TIMELY WARNING AND FORECAST
INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A POTENTIAL FOR THUNDERSTORMS MAINLY OVER THE
MOUNTAINS AND HIGH VALLEYS DURING THE AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...
WIND GUSTS UP TO 40 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER.
GIVEN THE LONG TERM DROUGHT PROBLEMS...THE THREAT FOR WILDFIRES
WILL BE INCREASING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER MUCH OF SOUTHERN COLORADO TODAY AND
TONIGHT...ESPECIALLY AFTER 1 PM MDT.

77/METZE

In the hours before

Local storm report, Jul 10, 12:30 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1230 PM MDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 S ORDWAY              38.21N 103.76W
07/09/2006                   CROWLEY            CO   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS CLOSED DUE TO FLOODING IN THE
            VICINITY OF ORDWAY.

&&

EPETERSEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:26 PM MDTTornado WarningPUBBent25 min
Jul 10, 4:27 PM MDTSevere Thunderstorm WarningPUBLas Animas63 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.